Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS State College, PA

April 19, 2019Dauphin County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 19, 2019, 9:11 PM EDT for Dauphin County, Perry County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2019, 9:11 PM EDT (01:11 UTC)
Expired
Apr 19, 2019, 9:45 PM EDT
In force
34 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Dauphin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:34 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS51 KCTP 200111
SVRCTP
PAC043-099-200145-
/O.NEW.KCTP.SV.W.0021.190420T0111Z-190420T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
911 PM EDT FRI APR 19 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dauphin County in south central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...

* Until 945 PM EDT.

* At 911 PM EDT, a severe thunderstorm was located near Duncannon,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  New Buffalo around 920 PM EDT.
  Millersburg around 930 PM EDT.

Other locations impacted by this severe thunderstorm include
Liverpool, Berrysburg, Halifax, Pillow, Enders and Dauphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 7724 4059 7712 4061 7701 4063 7695
      4060 7692 4061 7691 4061 7689 4063 7686
      4062 7684 4065 7680 4065 7673 4030 7700
      4030 7711
TIME...MOT...LOC 0111Z 205DEG 38KT 4038 7710 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Jurewicz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 9:01 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 19, 9:01 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
901 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A slow moving cold front will move through the region later
this evening and overnight. Unsettled weather will hang around
through the weekend as the associated upper air disturbance
crawls eastward. Much of the time from later Sunday into mid
week will be dry, but no long term dry spells are seen at this
point.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SVR/TOR threat is starting to wind down across the southeast
quarter of my area, but hydro/FF threat is ramping up as line of
locally training convection in rich PW environment is targeting
eastern/southeastern portions of my area late evening throug the
early morning hours. PW in excess of 1.5" surging north on the
nose of a southerly 35-60kt LLJ ahead of negative tilted upper
trough and strong upper diffluence/large scale uvvel. Selective
areas of higher CAPE support scattered thunderstorms capable of
heavy rainfall rates in excess of 2 inches per hour. The window
of heaviest rain will be closing by around midnight with the
HRRR taking the deepest convection east of the CWA. Scattered
showers will continue into Saturday however.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Dry slot should bring a decrease in shower activity east of the
Alleghenies to start the weekend. Despite some clouds, high
temps should manage to peak around 70 degrees from the central
mountains into the Susquehanna Valley. Cooler temps and most
likely area of showers should be across western PA. Saturday
looks like the better day for the upcoming holiday weekend.

Falling heights and gradually cooling temps aloft associated
with slow moving upper level low will spread shower risk to the
east across most of central PA on Easter Sunday into Sunday
night. Temperatures will trend cooler but max climo departures
are only about 5 degrees from mid April averages.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Expect improving conditions/dry wx early next week as high
pressure moves into the area behind departing upper level low.
Look for a nice rebound in temperatures with highs in the 65 to
75 degree range on Tuesday. 80F not out of the question in the
Lower Susquehanna Valley Tuesday afternoon.

There is decent model agreement in the next frontal system
moving into or through the area around midweek. Beyond
Wednesday, guidance shows a large divergence in the evolution of
the boundary and overall precipitation pattern. Trends seem to
lean toward wet vs. dry into the second half of next week but
confidence is low. Temperatures are likely to cool off from
Tuesday's highs before trending warmer into next weekend.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers and embedded thunderstorms will continue to overspread
the flying area into the evening hours. Localized downpours are
expected, and a few of the thunderstorms could produce strong winds.
Expect widespread flight restrictions into tonight.

Unsettled, showery weather will persist into Saturday and
possibly Sunday as well.

.Outlook...

Sat...Widespread restrictions in the morning with some
improvement despite continued chc of showers.

Sun...Scattered showers and areas of sub-VFR.

Mon-Wed...Mainly VFR with scattered showers.

&&

.HYDROLOGY...
Flash flood watch expanded westward earlier today coincident
with shift/trend in the hires models and HREF mean QPF.

River (small stream) flooding threat remains largely predicated
on exactly where (location) the heavy rain falls. That said,
still expecting widespread 1-2 inches across most of central PA.
Hydro models still show minor flooding on the Swatara Creek at
Harper Tavern and Middletown. The lower mainstem Susq. small
streams/tribs remain very vulnerable to quick rises and most
susceptible/likely to experience short duration flooding.
Smaller, quick responding streams in the Juniata and WB Susq.
should also be monitored for potential flooding.

Several-foot rises are fcst on larger rivers with fcst crests
above caution/action levels at Harrisburg and Williamsport later
Saturday into Sunday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for PAZ012-018-019-
026>028-035>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...Steinbugl
LONG TERM...Martin/Steinbugl
AVIATION...La Corte
HYDROLOGY...
Hazardous weather outlook, Apr 19, 6:43 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
643 PM EDT Fri Apr 19 2019

PAZ012-018-019-037-041-042-045-046-049>053-202245-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-202245-
Huntingdon-Mifflin-Juniata-Fulton-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-202245-
Warren-McKean-Potter-Elk-Cameron-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-202245-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-202245-
Schuylkill-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-025-033-034-202245-
Clearfield-Cambria-Blair-Somerset-Bedford-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Fast moving storms may produce locally strong, gusty winds and heavy
rainfall this evening into tonight. Localized flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Apr 19, 7:42 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     3 WNW GREENCASTLE       39.81N  77.78W
04/19/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG RABBIT ROAD NORTH NEAR UPTON.

&&

EVENT NUMBER CTP1901213

EVANEGO
Local storm report, Apr 19, 8:04 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     1 NW SHADE GAP          40.19N  77.88W
04/19/2019                   HUNTINGDON         PA   FIRE DEPT/RESCUE

            NUMEROUS TREES REPORTED DOWN ON COVERED BRIDGE ROAD.

&&

EVENT NUMBER CTP1901214

EVANEGO
Local storm report, Apr 19, 8:12 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
812 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     2 SSW LEWISTOWN         40.57N  77.59W
04/19/2019                   MIFFLIN            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN AT ROUTE 103 AND RIVER MOUNTAIN
            LANE.

&&

EVENT NUMBER CTP1901215

EVANEGO
Local storm report, Apr 19, 8:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     6 NE SHADE GAP          40.24N  77.79W
04/19/2019                   HUNTINGDON         PA   EMERGENCY MNGR

            TWO OUTBUILDINGS DESTROYED AND A ROOF BLOWN OFF A BARN
            IN THE 19000 BLOCK OF SHADE VALLEY ROAD.

&&

EVENT NUMBER CTP1901216

EVANEGO
Local storm report, Apr 19, 8:51 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
851 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 ESE FORT LOUDON       39.93N  77.84W
04/19/2019                   FRANKLIN           PA   PUBLIC

            REPORT OF DEBRIS ACROSS ROUTE 30 BETWEEN FORT LOUDON
            AND SAINT THOMAS.

&&

EVENT NUMBER CTP1901217

EVANEGO
Local storm report, Apr 19, 8:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 ESE FORT LOUDON       39.93N  77.84W
04/19/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG THE 9700 BLOCK OF LINCOLN WAY WEST.

0717 PM     TSTM WND DMG     3 WNW GREENCASTLE       39.81N  77.78W
04/19/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG RABBIT ROAD NORTH NEAR UPTON.

0717 PM     TSTM WND DMG     2 ESE FORT LOUDON       39.93N  77.84W
04/19/2019                   FRANKLIN           PA   PUBLIC

            REPORT OF DEBRIS ACROSS ROUTE 30 BETWEEN FORT LOUDON
            AND SAINT THOMAS.

0721 PM     TSTM WND DMG     1 NW SHADE GAP          40.19N  77.88W
04/19/2019                   HUNTINGDON         PA   FIRE DEPT/RESCUE

            NUMEROUS TREES REPORTED DOWN ON COVERED BRIDGE ROAD.

0730 PM     TSTM WND DMG     6 NE SHADE GAP          40.24N  77.79W
04/19/2019                   HUNTINGDON         PA   EMERGENCY MNGR

            TWO OUTBUILDINGS DESTROYED AND A ROOF BLOWN OFF A BARN
            IN THE 19000 BLOCK OF SHADE VALLEY ROAD.

0802 PM     TSTM WND DMG     2 SSW LEWISTOWN         40.57N  77.59W
04/19/2019                   MIFFLIN            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN AT ROUTE 103 AND RIVER MOUNTAIN
            LANE.

&&

EVENT NUMBER CTP1901212 CTP1901213 CTP1901217 CTP1901214 CTP1901216
CTP1901215

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:11 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin49 min
Apr 19, 8:27 PM EDTTornado WarningCTPFranklin16 min
Apr 19, 8:34 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin41 min
Apr 19, 9:26 PM EDTSpecial Weather StatementCTPMontour, Sullivan49 min
Apr 19, 9:36 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Montour, Northumberland, Snyder54 min
Apr 19, 9:44 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Juniata, Montour, Northumberland and 5 more3 hr
Apr 19, 10:56 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Sullivan3 hr
Apr 20, 12:24 AM EDTAreal Flood AdvisoryCTPTioga4 hr
Apr 20, 3:43 PM EDTSpecial Weather StatementCTPWarren32 min
Apr 20, 4:33 PM EDTSpecial Weather StatementCTPWarren42 min
Apr 20, 7:25 PM EDTSpecial Weather StatementCTPElk35 min
Apr 20, 7:37 PM EDTSpecial Weather StatementCTPMcKean23 min
Apr 20, 7:59 PM EDTSpecial Weather StatementCTPElk46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.